Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 1, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jan 14, 2005, 1:37 AM EST for Stanly County, North Carolina. It was in force for 53 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 14, 2005, 1:37 AM EST (06:37 UTC)
- Expired
- Mar 8, 2005, 8:15 AM EST
- In force
- 53 days
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Stanly County, NC
The radar
The Roanoke radar (KFCX), 134 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 13, 11:40 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.6 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 495 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 081248
SVRRAH
NCC167-081315-
/O.NEW.KRAH.SV.W.0001.050308T1248Z-050308T1315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
748 AM EST TUE MAR 8 2005
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL STANLY COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 815 AM EST
* AT 741 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 19 MILES WEST OF FINGER...OR ABOUT 13 MILES
NORTHEAST OF CHARLOTTE. MOVING EAST AT 55 MPH. WINDS IN EXCESS OF
58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
FINGER...
PLYLER...ENDY...
ALBEMARLE...AUSTIN MILLS...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
LAT...LON 3525 8044 3527 8044 3539 8037 3544 8033
3545 8011 3538 8006 3535 8006 3529 8011
3524 8010
$$
23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 8:28 PM EST, 5 hours 9 minutes earlier.
Area forecast discussion, Jan 13, 8:28 PM EST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 828 PM EST THU JAN 13 2005 .SHORT TERM (REST OF TONIGHT)... ONLY CHANGES WITH THE UPDATE WILL BE TO ADJUST WORDING TO REMOVE MENTION OF EVENING AND MIDNIGHT...AND WILL BRING DOWN WIND GUSTS TO 30 MPH. THREAT OF SEVERE IS INCREASING OVER THE AREA...AND SPC HAS OUR ENTIRE CWA IN A SLIGHT RISK. 00Z GSO SOUNDING SHOWS MID LEVEL COOLING...AND LAPS OBJECTIVE ANALYSIS SHOW LIFTED INDEX HAS FALLEN JUST BELOW ZERO. DEWPOINTS IN THE MID 60S ARE ALSO HIGHER THAN FORECAST. A MESOLOW OVER GA IS TRACKING NORTH-NORTHEAST...AND RESULTING PRESSURE FALLS OVER THE WESTERN PIEDMONT/FOOTHILLS WILL CAUSE SURFACE WINDS TO BACK AND INCREASE LOW LEVEL HELICITY. LOW LCL HEIGHTS ALSO FAVOR TORNADOES. SUPERCELLS WITH STRONG ROTATION OVER SC MAY MOVE INTO OUR WESTERN SECTIONS BETWEEN 10 PM AND MIDNIGHT. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && SHORT TERM...DGS
Hazardous weather outlook, Jan 13, 5:40 AM EST, 19 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 540 AM EST THU JAN 13 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-141039- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 540 AM EST THU JAN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... NUMEROUS SHOWERS ALONG WITH A FEW THUNDERSTORMS WILL CROSS CENTRAL NORTH CAROLINA LATE TONIGHT. WHILE NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME...A STORM OR TWO MAY BE STRONG ENOUGH TO PRODUCE WIND GUSTS AROUND 60 MPH. OTHERWISE...EXPECT BREEZY SOUTHERLY WINDS TODAY AND TONIGHT WITH FREQUENT GUSTS BETWEEN 25 AND 30 MPH. .DAYS TWO THROUGH SEVEN... A STRONG COLD FRONT WILL CROSS CENTRAL NORTH CAROLINA FRIDAY MORNING. A BAND OF SHOWERS WITH A FEW THUNDERSTORMS WILL ACCOMPANY THE FRONT. BREEZY SOUTH WINDS WILL SHIFT TO THE NORTH AS THE FRONT CROSSES THE REGION. WIND GUSTS BETWEEN 20 AND 30 MPH ARE EXPECTED THROUGH FRIDAY AFTERNOON. EXPECT MUCH COLDER TEMPERATURES FRIDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER SPOTTERS ARE STRONGLY ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE OR TO THE LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, Jan 13, 8:00 PM EST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 800 PM EST THU JAN 13 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-140900- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 800 PM EST THU JAN 13 2005 ...POTENTIAL FOR SEVERE THUNDERSTORMS INCREASING OVER THE WESTERN PIEDMONT THIS EVENING... STRONG TO SEVERE THUNDERSTORMS OVER UPSTATE SOUTH CAROLINA WERE MOVING RAPIDLY NORTH NORTHEAST TOWARD THE WESTERN PIEDMONT OF NORTH CAROLINA DURING MID EVENING. CONDITIONS ARE FAVORABLE FOR THESE STORMS TO SPREAD NORTH NORTHEAST INTO THE WESTERN PIEDMONT OF NORTH CAROLINA BETWEEN 800 PM AND 1200 AM. IF THIS OCCURS... CONDITIONS APPEAR INCREASINGLY FAVORABLE THAT A FEW OF THESE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING WIND OR POSSIBLY A TORNADO. THE SEVERE THREAT AREA THROUGH 1200 AM INCLUDES AREAS FROM ALBEMARLE AND WADESBORO NORTH THROUGH THE PIEDMONT TRIAD REGION INCLUDING LEXINGTON... ASHEBORO... GREENSBORO... AND WINSTON-SALEM. THE THREAT OF SEVERE WEATHER MAY SPREAD EAST OVER THE REST OF THE PIEDMONT AND SANDHILLS AFTER MIDNIGHT... INCLUDING RALEIGH-DURHAM... SOUTHERN PINES... LAURINBURG... AND FAYETTEVILLE. THE MAIN THREAT OF SEVERE WEATHER IS DAMAGING WIND GUSTS TO 60 MPH WITH THE THUNDERSTORMS. IN ADDITION... THERE IS A SLIGHT CHANCE OF AN ISOLATED TORNADO. IF THE CONDITIONS CONTINUE TO BECOME FAVORABLE FOR DAMAGING WIND OR ISOLATED TORNADOES... A SEVERE THUNDERSTORM OR TORNADO WATCH MAY BE NEEDED FOR THE WESTERN PIEDMONT. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR POSSIBLE WATCHES OR WARNINGS. HAVE AN ACTION PLAN IN MIND JUST IN CASE A WATCH OR WARNING IS ISSUED FOR YOUR AREA. BADGETT
Special weather statement, Jan 14, 12:27 AM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1227 AM EST FRI JAN 14 2005 NCZ021-022-038-039-073-074-083-084-140700- ANSON NC-DAVIDSON NC-FORSYTH NC-GUILFORD NC-MONTGOMERY NC- RANDOLPH NC-RICHMOND NC-STANLY NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK... GREENSBORO...LEXINGTON...ROCKINGHAM...TROY... WADESBORO AND WINSTON-SALEM 1227 AM EST FRI JAN 14 2005 A BAND OF HEAVY SHOWERS WITH A FEW THUNDERSTORMS WILL MOVE INTO THE WESTERN AND SOUTHERN PIEDMONT OF CENTRAL NORTH CAROLINA BEFORE 2 AM. A FEW OF THE STORMS MAY BE SEVERE...CAPABLE OF PRODUCING WIND GUSTS AS HIGH AS 60 MPH. THERE IS THE SLIGHT POSSIBILITY OF A SHORT LIVED TORNADO AS WELL. AT THIS TIME...THE HEAVY SHOWERS AND STORMS WILL ARRIVE IN ANSON...STANLY...DAVIDSON AND FORSYTH COUNTIES BETWEEN 1:30 AND 2 AM. PEOPLE IN THE WESTERN EDGE OF CENTRAL NORTH CAROLINA NEED TO REMAIN ALERT FOR THE POSSIBILITY OF SEVERE WEATHER FOR THE NEXT FEW HOURS. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH MOST OF THE STORMS.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 1:37 AM EST | Severe Thunderstorm Warning | RAH | Davidson | 53 min |
| Jan 14, 1:41 AM EST | Severe Thunderstorm Warning | RAH | Forsyth | 64 min |
| Jan 14, 1:46 AM EST | Severe Thunderstorm Warning | RAH | Stanly | 59 min |
| Jan 14, 1:46 AM EST | Severe Thunderstorm Warning | RAH | Guilford | 53 days |
| Jan 14, 1:50 AM EST | Severe Thunderstorm Warning | RAH | Anson | 55 min |
| Jan 14, 2:09 AM EST | Severe Thunderstorm Warning | RAH | Randolph | 36 min |
| Jan 14, 2:41 AM EST | Severe Thunderstorm Warning | RAH | Montgomery | 19 min |
| Jan 14, 4:07 AM EST | Severe Thunderstorm Warning | RAH | Chatham | 23 min |
| Jan 14, 4:27 AM EST | Severe Thunderstorm Warning | RAH | Orange | 33 min |
| Jan 14, 4:34 AM EST | Tornado Warning | RAH | Orange | 26 min |
| Jan 14, 4:47 AM EST | Tornado Warning | RAH | Durham | 13 min |
| Jan 14, 4:53 AM EST | Tornado Warning | RAH | Granville, Person | 37 min |
| Jan 14, 5:25 AM EST | Severe Thunderstorm Warning | RAH | Vance | 35 min |
| Jan 14, 5:27 AM EST | Severe Thunderstorm Warning | RAH | Wake | 33 min |
| Jan 14, 5:33 AM EST | Tornado Warning | RAH | Wake | 17 min |
| Jan 14, 5:47 AM EST | Severe Thunderstorm Warning | RAH | Franklin, Warren | 43 min |
| Jan 14, 6:01 AM EST | Tornado Warning | RAH | Warren | 14 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.